Burning on the soles of your feet: causes and treatments

Burning sensation of the feet is a common complaint, as it is one of the major manifestations of diabetes mellitus. It may be associated with other symptoms such as ‘pins and needles’ feeling or even numbness. However, diabetes is not the only cause of burning on the soles of the feet and this hub looks at some of the other causes for this manifestation along with several treatment methods that should help relieve this pain.

Why do we feel burning on the soles of our feet?

The reason for such burning pain over the soles is the damage caused to its sensory nerves. The condition is often referred to as ‘neuropathy’ and diabetes is the main culprit in causing this disorder. The ultimate result of such damage is the sending of false pain signals to the brain even without a wound or even a scratch in the said location. According to health experts, the damage to such nerves will initially take place at the furthest end and therefore they may also feel tingling and numbness in the same region.

What other causes can lead to burning soles of the feet?

Any disorder, which can lead to nerve damage in the periphery, could potentially lead to burning soles of the feet. These causes may interrupt metabolism of certain chemical ingredients necessary for nerve conduction and maintenance, could cause accumulation of certain toxins that may damage the nerves, may interfere with the blood circulation of the said nerves…etc. Following is a list of some of these causes although there could be other reasons for the same manifestation.

  • Inflammation of the blood vessels (vasculitis)
  • Vitamin deficiency (Vitamin B12 or Vitamin B6)
  • Alcohol abuse
  • Inadequate thyroid hormone production (Hypothyroidism)
  • Chronic kidney disease
  • Lyme disease
  • Poisoning with heavy metals such as arsenic and mercury
  • Vitamin B6 overdose
  • Drug side effects (e.g Chemotherapy, HIV medications, Isoniazid, Amiodarone…etc.)
  • Amyloid polyneuropathy
  • Sarcoidosis
  • Guillain-Barre syndrome
  • Local infections and inflammation (e.g Athlete’s foot)
  • Peripheral arterial disease
  • Wearing discomforting footwear
  • Preventing the soles from getting ventilated for long periods
  • Excess weight bearing on the feet

How can you reduce the burning sensation of the feet?

For the simplest of causes such as being overworked, dipping the feet on salt mixed warm water for few minutes and keeping the feet elevated should relieve the symptoms largely. In some instances, wearing properly fitting comfortable shoes should also alleviate most of the burning pain. Wearing socks, which provides enough ventilation to the feet, should also help. However, for moderate to severe forms of burning feet, this may not be much of a help.

Putting a halt to the ongoing nerve damage is a must for alleviating burning sensation of the feet and therefore a proper diagnosis of the condition should be done without a delay. Thus, if the cause is diabetes, it requires the person to control his or her blood sugar through medications, dietary restrictions and through exercises.

If the underlying cause if a vitamin deficiency such as Vitamin B12, it should be replenished either through oral supplements or through injections. In hypothyroidism, the person may have to be on thyroxin tablets for a longer period. In the case of alcoholism, there should be a gradual detoxification program while heavy metal accumulation may require antidotes in the initial management.

When the underlying cause is chronic kidney disease the management would include dialysis and sometimes kidney transplant if the condition worsens to give rise to other more life threatening complications.

What are the specific medications that can be used for burning feeling of the feet?

According to WebMd, following list of drugs are useful to treat burning feeling of the soles. This list includes,

  • Gabapentin (Neurontin)
  • Amitriptyline (Elavil)
  • Desipramine (Norpramin)
  • Carbamazepine (Tegretol)
  • Pregabalin (Lyrica)
  • Duloxetine (Cymbalta)
  • Topiramate (Topamax)
  • Venlafaxine (Effexor XR)

What are the usual pain relievers that could help alleviate a burning pain on the feet?

In most instances, the pain medications such as Advil, Tylenol and Motrin IB should be of help with the pain while stronger medications such as Tramadol may also be needed in unresponsive cases. The practitioners may also use opiates when the pain does not respond to other types of treatments and the patient suffers extensively due to the burning feeling.

What is the treatment of choice for athlete’s foot?

Athlete’s foot is a condition, which is the result of a fungal infection. The moist and the warm environment between the toes could be a preferred habitat for the fungi. Thus, in order to relieve the burning sensation these patients have to get rid of the fungus and medications such as terbinafine, miconazole, naftifine, itraconazole and flucanozole should help when used for several weeks at a stretch.

More by this Author


Comments 8 comments

Anjili profile image

Anjili 4 years ago from planet earth, a humanoid

Thanks for the information. Been experiencing a strange burning of my soles lately. I hope it is not diabetes coz I recently checked my sugars and registered a normal balance. You scare me with the other symptoms, especially kidney issues. Will pursue my doc for medication. Does the pain extend to the knees too, or is that another ailment? I'm glad you wrote this. Thanks for the share. Will follow you for answers.


pandula77 profile image

pandula77 4 years ago from Norway Author

@Anjli - Hi, thanks for the comments. Usually the neuropathic type of pain does not extent to the knee. If the blood sugars are ok, changing the shoes into more comfortable ones, giving a foot massage, or a vitamin supplement should relieve most of the burning of the soles of the feet. However, if not relieved or if it is getting worse, better have a whole body checkup to exclude the other causes.


Anjili profile image

Anjili 4 years ago from planet earth, a humanoid

Thanks for the advice. I got concerned when the burning refused to subside. I'll consult my doctor.


JYOTI KOTHARI profile image

JYOTI KOTHARI 4 years ago from Jaipur

I found this article very helpful. It describes symptoms, reasons and therapy in well manner. easy to understand. Thanks for writing such an article.

Rated up and useful.


pandula77 profile image

pandula77 4 years ago from Norway Author

Thanks Jyoti for your comments and the vote!


Pamela Kinnaird W profile image

Pamela Kinnaird W 4 years ago from Maui and Arizona

This was really interesting. I did have this burning of the soles condition and used to blame it on my Naturalizers shoes, but I see now I used to have five of the problems you have listed.

I noticed, too, that you mentioned Tramadol in this hub. Tramadol is the most popular street drug in British Columbia, Canada.

I do know a couple of young people (30's) who have gone through a terrible time trying to get off Tramadol. They live in different states and don't know one another. They each had suffered from very bad back pain and sought help from doctors. Soon they were hooked. It led each of them to do a lot of research on it. It is, apparently, as hard to get off Tramadol as it is to get off heroine. After the initial detoxification, scary nerves, depression, sweating, nausea -- and the return of the back pain -- comes almost two months of not being able to sleep due to restless legs. One of my friends was almost 'going around the bend' from lack of sleep.

Tramadol is being over-prescribed here in the United States.


pandula77 profile image

pandula77 4 years ago from Norway Author

Over prescription of tramadol is a problem in many parts of the world. It has caused deaths in some instances. Thanks for sharing your experience.


FlourishAnyway profile image

FlourishAnyway 2 years ago from USA

Excellent, very helpful resource. I suffer from burning, electric pins and needles feelings in my feet because of MS and it is extremely uncomfortable. I like that you reviewed so many potential causes and medications. Pinning this, voted up and more.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working